Home
For authors
Submission status

Current
Archive (English)
Archive
   Volumes 81-92
   Volumes 41-60
   Volumes 21-40
   Volumes 1-20
   Volumes 61-80
      Volume 80
      Volume 79
      Volume 78
      Volume 77
      Volume 76
      Volume 75
      Volume 74
      Volume 73
      Volume 72
      Volume 71
      Volume 70
      Volume 69
      Volume 68
      Volume 67
      Volume 66
      Volume 65
      Volume 64
      Volume 63
      Volume 62
      Volume 61
Search
VOLUME 74 | ISSUE 10 | PAGE 541
On the initial-boundary value problems for soliton equations
A. Degasperis+*, S. V. Manakov^{\square 1)}, P. M. Santini+* 1)

+Dipartimento di Fisica, Università di Roma «La Sapienza", I-00185 Roma, Italy
*Istituto Nazionale di Fisica Nucleare, Sezione di Roma, I-00185 Roma, Italy
^\squareLandau Institute for Theoretical Physics RAS, 117334 Moscow, Russia


PACS: 02.60.Lj, 03.40.Kf
Abstract
We present a novel approach to solve initial-boundary value problems on the segment and on the half line for soliton equations. Our method is illustrated by solving a prototype, and widely applicable, dispersive soliton equation: the celebrated nonlinear Schroedinger equation. It is well-known that the basic difficulty associated with boundaries is that some coefficients of the evolution equation of the (x-) scattering matrix S(k,t) depend on unknown boundary data. In this paper we overcome this difficulty by expressing the unknown boundary data in terms of elements of the scattering matrix itself, so obtaining a nonlinear integro - differential evolution equation for S(k,t). We also sketch an alternative approach, in the semiline case, based on a nonlinear equation for S(k,t) which does not contain unknown boundary data; in this way, the «linearizable» boundary value problems correspond to the cases in which S(k,t) can be found by solving a linear Riemann - Hilbert problem.


Download PS file (GZipped, 59.8K)  |  Download PDF file (161.8K)